Maryland, 2020

Damaging Winds in Maryland, August 12, 2020

August 12, 2020 · NWS LWX · 3 events in 3 counties and zones

A few thunderstorms with damaging downbursts developed over central Maryland and northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms with damaging downbursts developed over central Maryland and northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:12 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 2:12 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Wed Aug 12 2020

.SYNOPSIS...
A front will stall over the Middle Atlantic through Thursday, then
drift southward Friday into Saturday. The front will then lift back
northward through the end of the weekend as low pressure lifts into
the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms are forming within an unstable,
uncapped environment early this afternoon as a weak cold front
drops southward into our area. This front, as well as the bay
breeze and terrain circulations are serving as the main foci
for convective initiation. Flow throughout the column is very
weak, so convection will be rather disorganized/chaotic in
nature, with individual cells not moving much at all before
collapsing on themselves. Movement of storms should largely be
driven by propagation/formation of new cells along cold pool
driven outflow from nearly stationary parent cells.

Precipitable water values have climbed to in excess of 2 inches
along and southeast of I-95. When combined with MLCAPE values
of 2000-3000 J/kg, very heavy rainfall rates will be possible in
stronger storms. Very high instantaneous rainfall rates were
already observed last night near Manassas (around 2-3 inches per
hour), with comparatively much lower instability and slightly
lower precipitable water values. So with the greater instability
in place, more vigorous updrafts this afternoon should be able
to process even greater amounts of the moisture rich airmass,
leading to even higher rainfall rates than were observed
overnight. So despite the disorganized, chaotic nature of the
storms expected today (and resultant limited potential for
training of cells), the threat for flash flooding appears to be
significant, in large part due to the very high rainfall rates
and low flash flood guidance values (following recent heavy
rains). As a result, WPC has placed much of the area in a
moderate risk for excessive rainfall and a Flash Flood Watch is
in effect for the entire area until 11 PM. With the chaotic
nature of the storms today, it is tough to pinpoint individual
areas where the greatest impacts will be felt, since things like
outflow boundary collisions could be what results in prolonged
periods of rain in one given spot. However it's worth noting
that the background environment appears slightly more favorable
for flash flooding along and southeast of I-95/66, where the
highest instability and precipitable water values will reside.
In that same area, profiles will contain less mid-upper level
dry air, which should lead to both more efficient rainfall
processes.

The overall threat for damaging winds appears to be low, but
non-zero. With nearly no background flow in place, any damaging
winds would need to be driven by strong downdrafts. SPC
mesoanalysis currently indicates that the highest DCAPE values
reside to the north and west of I-95/66 (where the presence of
some mid- upper level dry air will help to aid in
evaporationally driven downdraft accelerations). While an
isolated water loaded downburst can't be ruled out anywhere,
think the greatest risk for damaging winds will be along and
northwest of I-95/66 within the higher DCAPE air. Due to this
low-end threat, SPC has placed a sizeable portion of the
forecast area in a marginal risk for damaging winds this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Storms should gradually wind down this evening, but an uptick in
storm coverage is expected again later tonight as a shortwave
disturbance passes to our northwest. In response to this
shortwave, winds at 850 hPa will switch around to out of the
south- southeast, and begin to overrun the stalled boundary.
Within the moist, uncapped environment, this small change may
be enough to spark the development of additional showers and
thunderstorms late tonight into early tomorrow morning. Most
model guidance is focusing this additional activity to the east
of the Blue Ridge. These storms may pose a threat for additional
flash flooding, especially if they move over areas impacted by
storms today. After the disturbance passes by, the frontal
boundary will sag off to the south, shifting the focus for
heavier rainfall in the afternoon to southern portions of the
forecast area (central Virginia to southern Maryland).

Additional showers and thunderstorms will be possible Thursday
Night through Friday Night, as winds shift around to easterly
north of the front. Coverage of showers and storms may begin to
uptick Friday Night as a trough centered over the Ohio Valley
moves closer to the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The front that is producing showers and thunderstorms over our area
will return back northward Saturday into Sunday as a wave of low
pressure lifts into the Ohio River Valley. Additional showers and
thunderstorms seem likely during this time, with additional heavy
rainfall possible.

Clearing should commence early next week as the low chases the front
offshore. The flow may buckle a bit toward the middle of next week
resulting in a return to unsettled weather, but details are fuzzy
this far in advance, especially this time of the year when forcing
mechanisms are often subtle.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The main aviation concern over the next couple days will be
thunderstorm coverage. Coverage of storms is expected to
increase today and Thursday. Best risk of storms will be
afternoon/early evening, but could linger into the overnight
hours. There are also some signs that storms may reform late
tonight in the metro areas. As a result, have added another VCTS
to IAD/BWI/DCA/MTN for late tonight into early tomorrow
morning. Some patchy morning low clouds/fog will be possible at
MRB/IAD/CHO during the overnights.

Sub-VFR conditions seem likely at times this weekend in onshore flow
and renewed chances of showers and thunderstorms.

&&

.MARINE...
No significant synoptic wind issues are expected through the
next few days. The main concern through Thursday will be
thunderstorms. Coverage will increase significantly today and
Thursday, with gusty winds a threat from any storm. Best timing
is afternoon and evening, though the risk may linger through
tonight and Thursday night. Special Marine Warnings may be
needed for any stronger storms.

Easterly/onshore flow may breach Small Craft Advisory (SCA)
thresholds this weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ003>006-
     011-013-014-016>018-501>508.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>031-
     036>040-050>057-501>508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050>053-
     055-501>506.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
Hazardous weather outlook, Aug 12, 10:01 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1101 AM EDT Wed Aug 12 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1101 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

There is higher than usual risk from flash flooding. Numerous
thunderstorms will form around the region this afternoon through
this evening. They will be slow moving, and produce localized
areas of very heavy rain. A Flash Flood Watch is in effect for
this threat from noon to 11pm. The most likely time for flash
flooding within the watch period is 2pm to 8pm. An isolated
damaging wind gust is also possible in any thunderstorm.

Additional storms with localized heavy rain could form again in
the early morning hours before dawn.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with very heavy rain and a potential for flash
flooding are likely again on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1101 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

There is higher than usual risk from flash flooding. Numerous
thunderstorms will form around the region this afternoon through
this evening. They will be slow moving, and produce localized
areas of very heavy rain. A Flash Flood Watch is in effect for
this threat from noon to 11pm. The most likely time for flash
flooding within the watch period is 2pm to 8pm. An isolated
damaging wind gust is also possible in any thunderstorm.

Additional storms with localized heavy rain could form again in
the early morning hours before dawn.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with very heavy rain and a potential for flash
flooding are likely again on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

In the hours before

Local storm report, Aug 12, 10:55 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            1 NNW WOLF TRAP         38.95N  77.29W
08/12/2020                   FAIRFAX            VA   DEPT OF HIGHWAYS

            VA-675 BROWNS MILL ROAD WAS CLOSED DUE TO FLOODING EAST
            OF CROWELL ROAD.

&&

EVENT NUMBER LWX2002078

DH
Local storm report, Aug 12, 10:59 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     FLOOD            MANASSAS PARK           38.80N  77.45W
08/12/2020                   FAIRFAX            VA   MESONET

            THE STREAM GAUGE ON BULL RUN NEAR MANASSAS PARK REACHED
            MINOR FLOOD STAGE OF 12.00 FEET BY 7:14 AM. IT PEAKED AT
            12.20 FEET BETWEEN 7:45 AND 7:48 AM, THEN FELL BELOW
            FLOOD STAGE BY 9:16 AM. AT 12.00 FEET, WATER COVERS
            BACKYARDS IN THE YORKSHIRE AREA; PORTIONS OF THE TRAIL
            SYSTEM ALONG BULL RUN IN THE VICINITY OF YORKSHIRE ARE
            ALSO FLOODED.

&&

EVENT NUMBER LWX2002079

DH
Local storm report, Aug 12, 11:03 AM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1203 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLOOD            1 NNW WOLF TRAP         38.95N  77.29W
08/12/2020                   FAIRFAX            VA   MESONET

            THE STREAM GAUGE ON DIFFICULT RUN NEAR WOLF TRAP
            REACHED MINOR FLOOD STAGE OF 195.00 FEET BY 6:45 AM. IT
            CRESTED AT 195.85 FEET AT 9:50 AM. AT 195.00 FEET,
            VA-675 BROWNS MILL ROAD HAS SIX INCHES OF WATER FLOWING
            ACROSS IT AT ITS LOWEST POINT.

&&

EVENT NUMBER LWX2002080

DH
Local storm report, Aug 12, 11:04 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLOOD            2 ESE BULL RUN          38.77N  77.49W
08/12/2020                   PRINCE WILLIAM     VA   911 CALL CENTER

            ROAD CLOSED DUE TO HIGH WATER AT THE INTERSECTION OF
            ROLLING RD. AND GLEN CT.

0553 AM     FLOOD            3 NW BULL RUN           38.81N  77.55W
08/12/2020                   PRINCE WILLIAM     VA   911 CALL CENTER

            ROADWAY FLOODED AT THE INTERSECTION OF LEE HWY. AND
            GROVETON RD.

0554 AM     FLASH FLOOD      1 WNW MANASSAS PARK     38.78N  77.47W
08/12/2020                   CITY OF MANASSAS   VA   911 CALL CENTER

            ROAD CLOSED DUE TO A SINKHOLE AT THE INTERSECTION OF
            MOSEBY CT. AND MOSEBY DR.

0645 AM     FLOOD            1 NNW WOLF TRAP         38.95N  77.29W
08/12/2020                   FAIRFAX            VA   MESONET

            THE STREAM GAUGE ON DIFFICULT RUN NEAR WOLF TRAP
            REACHED MINOR FLOOD STAGE OF 195.00 FEET BY 6:45 AM. IT
            CRESTED AT 195.85 FEET AT 9:50 AM. AT 195.00 FEET,
            VA-675 BROWNS MILL ROAD HAS SIX INCHES OF WATER FLOWING
            ACROSS IT AT ITS LOWEST POINT.

0657 AM     FLOOD            1 SW WOLF TRAP          38.93N  77.31W
08/12/2020                   FAIRFAX            VA   DEPT OF HIGHWAYS

            VA-674 HUNTER MILL ROAD CLOSED DUE TO FLOODING NEAR
            CEDAR POND DRIVE/HUNTER VIEW ROAD.

0714 AM     FLOOD            MANASSAS PARK           38.80N  77.45W
08/12/2020                   FAIRFAX            VA   MESONET

            THE STREAM GAUGE ON BULL RUN NEAR MANASSAS PARK REACHED
            MINOR FLOOD STAGE OF 12.00 FEET BY 7:14 AM. IT PEAKED AT
            12.20 FEET BETWEEN 7:45 AND 7:48 AM, THEN FELL BELOW
            FLOOD STAGE BY 9:16 AM. AT 12.00 FEET, WATER COVERS
            BACKYARDS IN THE YORKSHIRE AREA; PORTIONS OF THE TRAIL
            SYSTEM ALONG BULL RUN IN THE VICINITY OF YORKSHIRE ARE
            ALSO FLOODED.

0715 AM     FLASH FLOOD      2 N BULL RUN            38.82N  77.52W
08/12/2020                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            MULTIPLE VEHICLES TRAPPED IN SWIFT MOVING, RISING WATER
            ON US-29 LEE HIGHWAY JUST EAST OF VA-234 SUDLEY ROAD
            NEAR MANASSAS NATIONAL BATTLEFIELD. YOUNGS BRANCH IS OUT
            OF ITS BANKS AND RISING.

0722 AM     FLOOD            2 NW OAKTON             38.92N  77.33W
08/12/2020                   FAIRFAX            VA   911 CALL CENTER

            VA-671 STUART MILL ROAD CLOSED DUE TO HIGH WATER NEAR
            BIRDFOOT LANE.

1130 AM     FLOOD            1 NNW WOLF TRAP         38.95N  77.29W
08/12/2020                   FAIRFAX            VA   DEPT OF HIGHWAYS

            VA-675 BROWNS MILL ROAD WAS CLOSED DUE TO FLOODING EAST
            OF CROWELL ROAD.

&&

EVENT NUMBER LWX2002072 LWX2002073 LWX2002074 LWX2002080 LWX2002076
LWX2002079 LWX2002075 LWX2002077 LWX2002078

DH

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anne Arundel

When
August 12, 4:17 PM EST
Where
Anne Arundel County, 0.78 mi ESE of Glen Burnie Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.145, -76.617

A tree blew down on Kintop Road near Eleanore Drive.

Thunderstorm Wind, Howard

When
August 12, 4:29 PM EST
Where
Howard County, 0.36 mi SW of Ilchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.246, -76.774

Trees blew down onto power lines near the intersection of Beechwood Road and Bonnie Branch Road. A tree blew down on MD-144 Frederick Road near Oella Avenue.

Thunderstorm Wind, Baltimore

When
August 12, 4:52 PM EST
Where
Baltimore County, 0.86 mi NNE of Catonsville Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.312, -76.716

A tree blew down onto wires near the intersection of Kernan Drive and Dogwood Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902446, 902454, 902457.